Alert archive / Michigan / River Flood Advisories in 2017
River Flood Advisory 48, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Mar 1, 2017, 11:26 PM EST for Kent County, Michigan. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2017, 11:26 PM EST (04:26 UTC)
- Expired
- Mar 7, 2017, 7:00 AM EST
- In force
- 5 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Comstock Park (CMPM4).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Mar 1, 9:31 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 1, 9:31 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
931 PM EST Wed Mar 1 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 306 PM EST Wed Mar 1 2017
A much colder airmass will continue to move in tonight through the
rest of the week. Snow will continue to develop late this
afternoon through this evening. Light lake effect snow showers and
flurries will linger through Friday. Temperatures will undergo
a gradual moderating trend this weekend into early next week.
&&
.UPDATE...
Issued at 931 PM EST Wed Mar 1 2017
We have allowed the advisory to expire on time this evening for
the Northern counties. The best snow bands with the deformation
zone/mid level fgen has shifted to the SE corner of the CWFA where
pcpn has just recently turned over to snow. Some visibilities are
still down around a mile, but the radar echoes have lightened up
quite a bit. The snow will end over the next few hours, and even
quicker up north.
Some light lake effect will be possible overnight as low level
temps will drop down into the negative mid teens. Inversion
heights will be quite limited in the wake of the low. This will
limit the amount of snow showers around, and accums.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 306 PM EST Wed Mar 1 2017
Mid level fgen and deformation zone processes will combine to
bring snow late this afternoon through tonight. Snow accumulations
of up to around 4 inches are anticipated over our northern fcst area
where the transition from rain to snow occurred faster.
The winter wx advisory will remain unchanged for our northern fcst
area since the snow in conjunction with windy conditions and
falling temps late this aftn/eve will result in increasingly
hazardous travel conditions.
Further south we did tweak the snow amount fcst up a bit to around
2 to near 3 inches for the I-96 corridor from near KGRR off the wnw
to near KMKG. This was based on trends of a consensus of latest
higher res guidance and sfc obs/radar trends which show a rather
expansive area of moderate to locally heavy snow over much of WI.
Snow showers will taper off very late tonight into Thursday. An
upper level disturbance will bring a few light snow showers and
flurries tomorrow afternoon into tomorrow evening but any snow
accumulations would be very light at under an inch.
Temperatures will be unseasonably cold Thursday through Friday
with high temps only reaching the middle 20's to lower 30's with
mins mainly in the teens.
.LONG TERM...(Saturday through Wednesday)
Issued at 306 PM EST Wed Mar 1 2017
Our next big storm is in the Mon/Tue time frame. This will be like
the system last Friday and the system yesterday into today. We get a
good surge of warm moist gulf air, that will lead to showers,
thunderstorms (possible severe storms / 60 knot low level jet into
MI) then a Sharp cool down with lake enhanced snow showers by mid
week.
It would seem this up and down weather pattern we now are into will
continue through next week and maybe beyond that. While there are
signals that would support a more stable eastern Trough (MJO /
stratospheric warming over Canada) the much warmer than normal Gulf
of Mexico seems to be trying to force and eastern ridge so we can't
get a stable eastern trough.
One note on the colder side of the forecast, since the ECMWF and GFS
do not agree on how fast to move this system through timing
difference have caused me to lower the Lake effect snow shower
effect pops Wednesday. Once we figure out just how and when the
cold air comes back in we can increase the pop for snow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 702 PM EST Wed Mar 1 2017
The worst weather over the next 24 hours will be in the first few
hours of this fcst. The snow on the back side of the system is
currently overhead, and will last through most of the evening. We
expect to see the back edge of the snow move through KMKG around
05Z, and progress through the remainder of the area by 08-09z.
IFR conditions will be fairly predominate, mostly due to vsbys.
There will be some IFR also due to isolated cigs. Wind gusts up
around 20-25 knots will persist much of the night.
Conditions will improve to MVFR overnight as snow mostly comes to
an end. Can't rule out a few flurries, but they should not be a
factor. Conditions should become VFR toward 16-18Z on Thu as cigs
lift.
&&
.MARINE...
Issued at 306 PM EST Wed Mar 1 2017
A small craft advisory remains in effect through early Thursday
morning. Brisk nw winds to 30 kts will result in wave heights to 4
to 8 feet tonight.
&&
.HYDROLOGY...
Issued at 141 PM EST Wed Mar 1 2017
One to over two inches of precipitation fell over most of Southwest
Lower Michigan over the last couple of days and considerable rises
are occurring on area rivers. Only minor flooding is expected
through the weekend. Another system early next week may drop another
inch of rain and may lead to increased flooding problems through
next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 1 AM to 8 AM EST Thursday for
LMZ844>849.
Gale Warning until 1 AM EST Thursday for LMZ844>849.
&&
UPDATE...NJJ
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...WDM
AVIATION...NJJ
HYDROLOGY...63
MARINE...LaurensHazardous weather outlook, Mar 1, 3:20 AM EST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 320 AM EST Wed Mar 1 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 320 AM EST Wed Mar 1 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Travel could be impacted by snow this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lake effect snow showers could impact travel Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-020830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 320 AM EST Wed Mar 1 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will pose a hazard to small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. OSTUNO
In the hours before
Local storm report, Mar 1, 9:07 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 PM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
03/01/2017 M53 MPH LMZ846 MI MESONET
WXFLOW MESONET STATION GRAND HAVEN
BREAKWATER /XGHL/.
0702 PM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
03/01/2017 M50 MPH MUSKEGON MI MESONET
MESONET STATION WHITEHALL LIGHTHOUSE
/D2963/.
0733 PM NON-TSTM WND GST 2 NNW SAUGATUCK 42.68N 86.22W
03/01/2017 M48 MPH LMZ845 MI MESONET
WXFLOW MESONET STATION SAUGATUCK BREAKWATER
/XSTK/.
0700 PM NON-TSTM WND GST 4 NW ROOSEVELT PARK 43.23N 86.34W
03/01/2017 M46 MPH MUSKEGON MI MESONET
MESONET STATION MUSKEGON GLERL /MKGM4/.
0818 PM NON-TSTM WND GST MACATAWA 42.77N 86.21W
03/01/2017 M44 MPH OTTAWA MI MESONET
MESONET STATION HOLLAND HARBOR /HLNM4/.
0640 PM NON-TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
03/01/2017 M44 MPH MASON MI MESONET
MESONET STATION BIG SABLE POINT /BSBM4/.
&&
CASLocal storm report, Mar 1, 10:05 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 PM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM SNOW 1 NW MCBRIDE 43.36N 85.06W
03/01/2017 M1.5 INCH MONTCALM MI PUBLIC
OBSERVER ALSO REPORTED SNOW COVERED/SLICK
ROADS. .
&&
JAMLocal storm report, Mar 1, 10:08 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM SNOW 1 WSW GRANDVILLE 42.90N 85.78W
03/01/2017 M1.4 INCH KENT MI NWS EMPLOYEE
TOTAL SNOWFALL OF 1.4 INCHES OCCURRED OVER
THE LAST 4.5 HOURS. MOST OF THE SNOW FELL
BETWEEN 7P-8P WITH 1.0 IN THE HOUR. .
&&
JAMLocal storm report, Mar 1, 10:15 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM SNOW NORTON SHORES 43.16N 86.25W
03/01/2017 M1.5 INCH MUSKEGON MI PUBLIC
OBSERVER REPORTED THAT SNOW IS WET AND HEAVY
WITH A LAYER OF SLUSH THAT REFROZE. MOISTURE
CONTENT MEASURED 0.34 INCHES.
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 8:15 PM EST | Gale Warning | GRR | 5 hr | |
| Mar 1, 8:15 PM EST | Small Craft Advisory | GRR | 7 hr | |
| Mar 1, 11:26 PM EST | River Flood Advisory | GRR | Ingham | 62 hr |
| Mar 1, 11:26 PM EST | River Flood Advisory | GRR | Mason | 3 days |
| Mar 2, 3:25 PM EST | Small Craft Advisory | GRR | 24 hr |
Nearby
River Flood Advisories in Michigan, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.